My decision to start Tysabri Part 5 of 5.

In February of this year my doctor said, “Hey your MS seems to have been pretty stable for some time now, I know you are JC neg, but you’ve also been on Tysabri for about 8 years, why don’t we look at switching you to an 8 week cycle?”

W H Y ? ! ? ! ? ! ?

The long and short of it……

“Someone, somewhere” said “The longer you stay on Tysabri, the greater your odds are for developing PML or the JC virus.  Tysabri stays in your system for 8 weeks anyway, why not get fewer treatments, so you can continue to receive the drug longer?”  Blah, Blah, Blah.  (I hope you can tell by the tone of my writing, I feel and FELT this was a very bad decision for me.)  What the hell do I know anyway, I’ve just been living with MS for 20 years?!?!

Reluctantly, very reluctantly, I agreed to switch to a 6 week schedule.  I would compromise by stretching it out two more weeks, but would not agree to stretch it to 8.  For the first time ever, I experienced what people refer to as “slump week”.  As I sat here trying to define “slump week” for you, I decided to try to “Google” it for kicks.  I typed slump week, and the search finished it for me slump week tysabri with pages and pages of listings.  Heh, so I’m not alone.

For me specifically, I describe “slump week” as all of my MS symptoms worsening.  I didn’t get new symptoms, but the fatigue I have DOUBLED, as did the amount of time I spent sleeping.  I had a harder time focusing.  I felt like each of my limbs had gained 30 lbs, and I spent week 5 on the couch. NOT FUN!

In June, 4 months later, I was at my niece’s wedding in Georgia and I suddenly couldn’t raise my toes on my left foot.  In fact, the only way I could walk without tripping was to try to lift my entire leg from my hip.  (visualize marching?)  I don’t have that kind of strength in my hip, leg, or foot, and I fell 4 times that week before I could get home to Illinois to see my doctor.  I also developed sciatic pain down the right side of my body.  While they say this is not related to MS, I have to disagree.  My body certainly did not like the additional sitting I had to do, or the weird way I was having to walk and it was letting me know with all kinds of new pain.

I spent the next 2 months getting MRI’s, seeing a neurosurgeon, (you know it must be the displacement of my spinal cord from 7 years ago) going back to physical therapy, and eventually being fitted for an AFO for foot drop.  I was angry, depressed, or sleeping all the time.  Wearing the AFO, helped me not trip over my foot, but it caused my calf muscles to spasm daily.  Yah more pain!?!?!

ENOUGH was enough!  Time to put on more armor and fight!jousting

In August, I told my neurologist that I didn’t care what “someone somewhere” said.  I wanted to be on Tysabri every four weeks.  It works for me.  Stop trying to fix what wasn’t broken!  I am very angry with him still ,and I do blame the length between doses as the reason I feel I have regressed.  I know, logically, the heat could have affected me, as could all the “family time”, but my gut says it was the schedule change of the medication.

I have received 2 doses at the 4 week interval again, and I am due for the next infusion  next week.  I am seeing a chiropractor biweekly, and I’ve made it a goal to walk on the treadmill every  day for at least a total of a mile.  (which I have done every day for a full two weeks) I am not “back to where I was” in February, but I am working hard to get there.  One step at a time.footprints

 

 

3 comments

      1. It went well, thank you! It was long!!! I really liked the doctor but the medical assistant had a negative attitude and said mean things to and about my cats. But they are gone and I am good to go with the Gilena!! I hope you had a good day!!

        Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

w

Connecting to %s